1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Weight Gain from Meds side-effects

Discussion in 'Weight Loss with Health Conditions' started by AumHa, Sep 21, 2017.

  1. AumHa

    AumHa New Member

    Joined:
    Sep 21, 2017
    Messages:
    7
    Hello and Good day

    I'm overweight by about 18kg.
    The side effects of my medication is weight gain. This was not the only cause, I realised emotional eating (could be binge eating) played a big role too. I strongly believe that Health is Wealth, my health is an investment, not an expense but it will be an expense if I do not invest in taking good care of it now.

    I'll be on medication for a long time. My condition is Bipolar Disorder. So the problem of weight gain will not go away if I am to control my emotional eating habit. Being aware, I conclude I need to exercise on a daily basis, shed some weight and to counter weight-gain due to medication.

    Loosing weight is a very hard and difficult journey. How about you, is it challenging to shed your weight?
    It's not only about loosing weight, it's about getting into shape that I fancy, so how am I going to reduce belly fat?
     
    lacyjones likes this.
  2. Google AdSense Guest Advertisement



    to hide all adverts.
  3. Trusylver

    Trusylver Super Moderator

    Joined:
    Nov 9, 2005
    Messages:
    6,314
    Location:
    Gympie, Queensland, Australia
    The first thing to remember is that you cannot spot reduce, you need to loose fat overall.

    If you want appropriate advice for you as an individual, more information will be needed eg. age, weight bodyfat % what is your current diet and exercise like ? Other than your Bipolar diagnosis do you have any medical issues which may impact your diet or ability to exercise ?
     
  4. AumHa

    AumHa New Member

    Joined:
    Sep 21, 2017
    Messages:
    7
    What does "... cannot spot reduce" means? I'm unable to see my weight lost physically?
     
  5. Trusylver

    Trusylver Super Moderator

    Joined:
    Nov 9, 2005
    Messages:
    6,314
    Location:
    Gympie, Queensland, Australia
    "Spot reduce" means you cannot target weight loss in a specific area, so you cannot just reduce belly fat.

    If your belly is the first place you gain extra fat, it will be the last place you loose fat from.
     
  6. AumHa

    AumHa New Member

    Joined:
    Sep 21, 2017
    Messages:
    7
    Thank you for responding.
    My goal is get my weight down and at the end of the day ideally a lean belly.
    I'm not sure about my body fat. I'm in my early forties.
    My diet is less carbo and more protein (Ketogenic diet?). I cut down on the portion too.
    There is a set of exercise equipment in a nearby park that I use it on a daily or alternate days basis.
    And I've just begun a hip flexor exercises.
    I have no other medical issues
     
  7. jackwilliam67

    jackwilliam67 New Member

    Joined:
    Sep 27, 2017
    Messages:
    1
    As “Trusler mentioned, your problem may be more than diet and exercise and in that case you may need to have your blood and hormone levels checked. The main thing that drives me crazy about all of this is the cost of everything medical. I did find a pharmacy online that has all the supplements and actual medication that I needed for my thyroid issue Pharmaright. Its a little pharmacy based overseas that has saved me more than I would like to admit. Anyways, hit up your doctor…
     
  8. AumHa

    AumHa New Member

    Joined:
    Sep 21, 2017
    Messages:
    7
    I have not checked my hormone levels but how is hormone levels related to weight gain?
     
  9. Trusylver

    Trusylver Super Moderator

    Joined:
    Nov 9, 2005
    Messages:
    6,314
    Location:
    Gympie, Queensland, Australia
    The hormones leptin, insulin, oestrogens, androgens and growth hormone influence our appetite, metabolism and body fat distribution. If you suspect you may have a hormone problem then you need to speak to your doctor and not rely on forum posts.

    as an example of hormones affecting weight, I am pregnant at the moment, pregnancy hormones can in some people over stimulate blood glucose levels which is the cause of gestational diabetes, this causes excess weight gain for both mother and baby if not controlled. After giving birth the cause of the extra weight gain (pregnancy hormones) will be eliminated and the body will return to functioning normally. Other health problems which cause hormonal weight include problems such as PCOS etc.

    Do not self treat with over the counter supplements.
     
  10. AumHa

    AumHa New Member

    Joined:
    Sep 21, 2017
    Messages:
    7
    Thank you for your sound advice. I will check with my Doctor about the hormone imbalance/deficiency
     
    lacyjones likes this.
  11. Denice

    Denice New Member

    Joined:
    Nov 1, 2017
    Messages:
    4

    I understand. Yes medications can influence weight loss. I lose very slowly because I have a thyroid condition, and I take pain medication for another problem so I feel your pain. For me I could not eat the recommended calories of the diet counselor because on 1400 calories a day I gain weight, I had to go to 1000 or less per day to see a loss of about 1 pound per week. That is also with taking care of farm animals and a large property everyday. If you don't have a pet maybe you might consider a dog so that you would be forced to go on several short walks everyday? I think 18kg is like 40 pounds, that is not too bad and you can do it.
     
  12. AumHa

    AumHa New Member

    Joined:
    Sep 21, 2017
    Messages:
    7
    Losing weight slowly is better than a fast and sharp reduction. I've been laxed on exercises lately and emotional eating has been occurring too often to my dislike... could be stress. Whatever I have to resume exercising and be more discipline when it comes to food... have been reminding myself more protein, less carbo.
    p/s: no dogs allowed at home , though my neighbor would be delighted if I volunteered to walk her dog ... hahaha
     
  13. AumHa

    AumHa New Member

    Joined:
    Sep 21, 2017
    Messages:
    7
    I've checked with my Doc ... found out that I had done the test for hormonal deficiency. I'm glad that it is not hormone issue.
    And I wanna thank you for your advice, especially the part on not to treat myself with over the counter supplements.

    Cheers
    Cheng
     
    Trusylver likes this.
  14. lacyjones

    lacyjones New Member

    Joined:
    Oct 18, 2017
    Messages:
    4
    It's true that high levels of estrogen can increase appetite and invite fluid or water retention. Changes in hormonal birth control and advances in combination forms of the pill have addressed this issue. Most, if not all, pills lack high enough estrogen levels to cause weight gain.
     

Share This Page